Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Jackson, KY

June 6, 2001Floyd County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 6, 2001, 8:36 PM EDT for Floyd County, Kentucky. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 6, 2001, 8:36 PM EDT (00:36 UTC)
Expired
Jun 6, 2001, 9:15 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 9:09 PM EDTThunderstorm WindAuxier, KYTrees were blown down along Kentucky Highway 321.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 070036
SVRJKL
KYC071-070115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
836 PM EDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY

* UNTIL 915 PM EDT

* AT 836 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  SOUTHWEST OF PRESTONSBURG...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
RURAL NORTHERN FLOYD COUNTY AT 850 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 
MPH.  

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVqERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3770 8259 3775 8279 3772 8289 3767 8292
          3762 8290 3755 8278

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:30 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 6, 6:30 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
630 PM EDT WED JUN 6 2001

THE ZONES WERE JUST UPDATED TO INCLUDE A FLASH FLOOD WATCH FOR PARTS
OF EASTERN KENTUCKY. WHAT FOLLOWS IS THE DISCUSSION BY THE
FORECASTER WHO COMPLETED THE ENTIRE AFTERNOON FORECAST PACKAGE.

HAVE BEEFED UP THE WORDING IN STORMS APPROACHING FA AROUND THE OHIO
RIVER AREA.  INSTABILITY HAS INCREASED THERE AND THE BOUNDARY HAS
BEEN LOCALLY ENHANCED BY SURFACE TROUGH AND OUTFLOW BOUNDARIES.
SHEAR LOOKS MUCH BETTER TODAY COMPARED TO YESTERDAY.

THESE STORMS COULD MEAN BUSINESS AND PRODUCE LOCALLY HEAVY AMOUNTS
OF RAIN BESIDE THE CHANCE OF SEVERE WEATHER.  FLASH FLOOD WATCH MAY
BE COMING AS A RESULT.

FRONT IS TO THE NORTH BUT WILL EVENTUALLY SAG SOUTH AND KEEP POPS IN
THE FORECAST UNTIL FRIDAY.  DIFFERENT FROM THE SWEEPING COLD FRONT
FROM THE WEST FROM A FEW DAYS AGO.

TWEAKED THE EXTENDED...BUT FOR THE MOST PART LOOKS ON TRACK.

.JKL...FLASH FLOOD WATCH FOR PARTS OF NORTHEAST AND SOUTHEAST
KENTUCKY TONIGHT...KYZ044-068-069-079-080-083>088-116.

HEINLEIN

In the hours before

Special weather statement, Jun 6, 4:49 PM EDT, 3 hours 47 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT WED JUN 6 2001

...STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINS POSSIBLE THIS
EVENING FOR MUCH OF EASTERN KENTUCKY...

A FRONT ALONG THE OHIO RIVER VALLEY HAS BEGUN TO DRIFT SOUTH.
LINES OF THUNDERSTORMS DEVELOPING OVER CENTRAL KENTUCKY LATE THIS
AFTERNOON WILL MOVE EAST INTO THE I-75 CORRIDOR BY 6 PM THIS
EVENING. AS THE STORMS SPREAD ACROSS EASTERN KENTUCKY THROUGH THE
EVENING...A FEW OF THEM COULD PRODUCE HAIL AND DAMAGING WINDS.

ANOTHER CONCERN IS THAT MANY OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINS OF MORE THAN ONE INCH PER HOUR. NEARLY SATURATED GROUND
IN MANY COUNTIES...ESPECIALLY IN FAR SOUTHEAST KENTUCKY...WILL
MAKE THE AREA SUSCEPTIBLE TO FLASH FLOODING IN PLACES.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
UPDATES.

SCHAUB
Local storm report, Jun 6, 7:33 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
733 PM EDT WED JUN 6 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    MOUNT STERLING            KY   WIND DAMAGE
06/06/01   MONTGOMERY                     TREES DOWN AND BLOCKING
                                          HIGHWAY 11S...SOUTH OF
                                          MOUNT STERLING. REP6ORTED BY
                                          LAW ENFORCEMENT

TRL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:00 PM EDTSevere Thunderstorm WarningJKLBreathitt30 min
Jun 6, 8:32 PM EDTSevere Thunderstorm WarningJKLLeslie43 min
Jun 6, 9:02 PM EDTSevere Thunderstorm WarningJKLMartin43 min
Jun 7, 10:20 AM EDTFlash Flood WarningJKLFloyd, Magoffin, Pike, Wolfe4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.